Join 3,518 readers in helping fund MetaFilter (Hide)

Tags:

Is Ritalin safe with heard palpitations?
August 27, 2013 10:34 AM   Subscribe

I get occasional heart palpitations, is it safe for me to (legally) take Ritalin?

I pretty clearly have ADD. A new psychiatrist had me track my symptoms and after two office visits has prescribed me 10mg (up to 3 a day if needed) of Ritalin (generic).

however, I am a bit nervous because I also get occasional heart palpitations. I used to get them daily but have been on an anti-anxiety medication and now rarely get them. I have been told for some people Ritalin can give them palpitations, whereas others they actually go away.

I am interested in anyones experience or thoughts as I am mostly concerned with the safety. Therapist knows about them and I have had whole heart work-ups in the past with no problems other than elevated cholesterol.

I could naturally look around the internet but don't consider those sources as reliable as it tends to pull up the crazies saying Ritalin will kill you along with any other manufactured thing ever.

I can be reached at mefitemp123@outlook.com
posted by anonymous to Health & Fitness (7 answers total) 2 users marked this as a favorite
 
I know people in the same boat who have successfully taken Ritalin. I know people whose doctors forbade them from ever taking Ritalin. It would seem that it is different for everyone!

Rather than deal with the ups and downs of taking regular release capsules every day I would suggest you try the long acting/slow release formula.

If you are really worried about it there are ADD medications available that are not stimulants.
posted by elizardbits at 10:37 AM on August 27, 2013


Call your psychiatrist's office with that question, and they'll get back to you with an answer.
posted by ROU_Xenophobe at 10:37 AM on August 27, 2013 [3 favorites]


We can't tell you this, you have to ask a medical doctor.
posted by tel3path at 10:59 AM on August 27, 2013 [1 favorite]


You should ask a doctor. If you can get to an ER when having palpitations (if they last long enough), they can diagnose them. It can be useful to do this once. I also have a heart rate monitor for my Android phone.

I have episodes of tachycardia, and I take stimulant ADD meds. I initially had a couple of episodes, but have adjusted and the meds don't seem to cause tachycardia. I carry a beta-blocker in case I have an episode of tachycardia that I can't manage. I limit coffee to 1 10-oz. cup a day.

There are 3 great ways I know of to stop tachycardia, which is a form of palpitations. 1 is a very cold wet washcloth on my face. 2 is the Valsalva maneuver. 3 is Xanax, Valium, or a beta-blocker. My psych doc has prescribed Xanax for anxiety, and the heart doc prescribed a beta-blocker, and I carry both.

And let me join the folks above, and recommend you see a primary care doc, and get some better-qualified advice, because it's your heart.
posted by Mom at 12:11 PM on August 27, 2013


IANYDoctor, but I have taken Vyvanse for over four years and have tachycardia with some palpitations. I have no other problems, heart-wise, other than that and higher-than-normal-for-someone-of-my-athletic-ability-but-still-completely-normal blood pressure. My anxiety was increased slightly since starting, but countered out with the fact that my anxiety over not understanding what's going on around me is gone.

I have a beta blocker for anxiety, and Ativan for panic, but I have never actually taken the ativan. Probably because of the tachycardia, the beta blocker works wonders. I don't consume a drop of caffeine, including dark chocolate.

I had a full echo done a few months ago to make sure, and everything checked out completely fine. I would highly recommend you do that as well, and talk with your doctor, but because you asked for other's experiences, here mine are.
posted by obviousresistance at 12:14 PM on August 27, 2013


If there's some reason you feel you can't ask your doctor this question (although I think if that's the case you should get a new doctor) - ask your pharmacist.
posted by treehorn+bunny at 5:35 PM on August 27, 2013


This is absolutely a question for your psychiatrist and/or your GP. They have phones.
posted by fantabulous timewaster at 10:43 AM on August 28, 2013


« Older We're getting our 1960's era h...   |  How to deal with devastating a... Newer »
This thread is closed to new comments.